Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Will actonel lose its effective after taking it for a long term?

I stopped taking actonel after almost five years as it made me quite sick on the stomach and I suffered with incredibly aching legs which disappeared after three weeks of ceasing treatment.Have been taking calcium and vitamin d since ceasing. I have been told that after taking this drug for five years that you will not get any more benifit from it.I have been off it for about five years I think. What is your opinion? Thank you
Asked On : Sat, 5 Jan 2013
Answers:  1 Views:  35
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
General & Family Physician 's  Response
thank you for your query.

Actonel (risedronate sodium) tablets is a pyridinyl bisphosphonate that inhibits osteoclastmediated bone resorption and modulates bone metabolism.

yes the new FDA protocol suggests that bone drugs should be stopped after 5 years for usage.
This is particularly important because these drugs are retained in the skeleton longer than 10 years,and hence can lead to excessive bisphosphonate-induced inhibition of bone turnover in the long term.
It initially started with fosamax which is alendronate but now a general opinion is that any bisphosphonate drug reaches its max effect in 5 years and should be stopped after that.

also the symptoms you were experiencing during usage of the tablet were side effects seen in some patients.some of the side effects are-

chest pain;
difficulty or pain when swallowing;
pain or burning under the ribs or in the back;
new or worsening heartburn;
severe or ongoing indigestion;
severe joint, bone, or muscle pain;
new or unusual pain in your thigh or hip; or
jaw pain, numbness,...

you can continue using calcium and Vit D3 tablets.

thank you,
wishing you good health
Answered: Thu, 1 Aug 2013
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor